Hidden Pet Poisons Like Asthma Inhalers
Pet may be meddlesome. They peep into purses and pockets, drawers and closets, quietly sniffing around for a little nice thing to chew. Most of the time they retrieve a sock or a slipper, an old receipt or a napkin. But the things our furry pets find are not always harmless.
For the National Poison Prevention Week, PetMD is disclosing the sources of the best 5 pet poisons found in the houses - a lady’s purse. They warn in a press release saying that a typical purse is full of potentially poisonous items to pets from hand sanitizer and breath mints to asthma inhalers.
As per the Helpline of Pet Poison, asthma inhalers consist of 200 doses of drugs that are beta-agonist like albuterol and steroids. That is too much for your cat or dog to ingest, which they might do easily by chewing on an inhaler enough to pierce it. They quickly develop symptoms and these symptoms can last for many hours to days. Depending on the kind of inhaler, the symptoms may be mild to life-threatening. This can lead to extreme poisoning in pets and generally leads to heart- arrhythmias, elevated heart-rate, acute collapse and agitation. The dog may be lethargic if the heart beat increases. The pumping of the blood may not be normal in case of high heart beat. Serious electrolyte abnormalities like very low levels of potassium are likely and can be very dangerous for life without any instant veterinary treatment. Vomiting, Heart problems and even death may be caused by an overdose of inhaler. If proper treatment is not carried out, then the dog may die because of cardio-vascular collapse.
Generally inhalers consist of drugs that work either to dilate or reduce inflammation or open up air passages. Inhaled corticosteroid medicine such as budesonide, beclomethasone, mometasone and fluticasone work by reducing the inflammation in the air passages when taken frequently. When the inhaler is overdosed, they can cause increased urination and thirst lasting up to many days. These signs start manifesting within some hours. These exposures are not very dangerous but call your veterinarian instantly if you feel your pet has been exposed to these drugs.
“It is important to mention that as the inhalers are pressurized, if a pet anyhow pierces the inhaler they mostly get a big exposure to the drug by inhaling it, along with what is orally absorbed,” stated Camille DeClementii, VMD, DABVT, DABT, senior toxicologist at Animal Poison Control Center of ASPCA. This can result in the symptoms of exposure increasing very quickly, generally within few minutes.
If your bag holds an asthma inhaler or any other drug, hide away your bag somewhere out of reach for your pet instead of keeping it on the floor - anyway which is a bad habit – and ask the visitors to do similarly.
Observe any teeth marks on your asthma inhaler even if you are successfully hiding it. Get medical attention for your pet immediately. And get a new inhaler for yourself.